Outline the clinical features, mechanism of toxicity and therapy of cyanide poisoning.
Symptoms of toxicity range from non-specific symptoms such as headache and nausea to depressed consciousness, seizures and cardiopulmonary arrest. Laboratory features include lactic acidosis and unexpectedly high venous oxygen saturation (with low a-v oxygen difference)
Mechanism of toxicity:
Cyanide blocks mitochondrial cytochrome oxidase resulting in cytotoxic hypoxia and lactic
As cyanide is highly toxic and can penetrate intact skin or be inhaled. Consequently decontamination is essential and mouth-to-mouth resuscitation should not be performed. In cases of ingestion gastric lavage may reduce absorption.
There are various antidotes based on three principles:
1. Conversion of haemoglobin to methaemoglobin (Amyl nitrite or sodium nitrite are used for this purpose). Methaemoglobin has a higher affinity for cyanide than does cytochrome oxidase and therefore promotes its dissociation from cytochrome oxidase. Since methaemoglobin does not carry oxygen, excessive methaemoglobinaemia can lead to anoxia. Methaemoglobin should be measured during treatment; a desirable level is between 20% and 30%.
2. Direct binding to EDTA or the vitamin B12 precursor hydroxocobalamin. A high dose (5 grams)
of hydroxocobalamin is required but has minimal toxicity (in contrast to other treatments).
3. Thiosulfate (administered as sodium thiosulphate) reacts with cyanide forming the relatively non- toxic thiocyanate, which is excreted in the urine. This action is slow and provides little effect in the acute phase.
This one is among my favourites.
- severe metabolic acidosis - predominantly due to lactate
- high central venous oxygen saturation (low OER)
- acute renal failure
- acute hepatic dysfunction
- acute heart failure and pulmonary oedema
- circulatory failure, shock
- coma and seizures
- Diagnosis of cyanide toxicity rests on historical features which are strongly suggestive (eg. inhalation of smoke in a plastic-based fire) as well as severe lactic acidosis, and in the absence of carbon monoxide poisoning. This might be enough to merit some doses of the (reasonably safe) empirical antidote therapy. The gold standard of diagnosis is the serum cyanide level, which may take too long.
Dose - response relationship
- In terms of blood levels:
- 8-20 µmol/L = mild symptoms
- 20-38 µmol/L = tachycardia, vasodilation
- 38-95 µmol/L = decreased level of consciousness
- 95 µmol/L and above = almost uniformly fatal
Mechanism of toxicity:
- The best discussion of this mechanism (brief enough for revision work) can be found in the Chest case study about the unresponsive biochemistry professor in the bath tub (Mutlu et al, 2002)
- Lactic acidosis develops due to the uncoupling of oxidative phosphorylation: cyanide interferes with the electron transport chain by binding to the ferric Fe3+ ion of cytochrome oxidase. The mechanism of lactic acidosis due to cyanide toxicity is discussed elsewhere.
- Neurotoxicity occurs at modest doses; initially there is CNS stimulation (dizziness, confusion, restlessness, and anxiety) which is followed by stupor, opisthotonus, convulsions, fixed dilated pupils and unresponsive coma. This is due to the cyanide-stimulated release of excitatory neurotrasmitters, such as NMDA and glutamate.
- Oxidative damage to lipid bilayers due to free radical generation tends to break the blood-brain barrier and causes a vasodilated SIRS-like state of cardiovascular collapse (but this tends to happen only with very large doses)
- The development of pulmonary oedema, pulmonary vasoconstriction and coronary artery spasm are blamed on "biogenic amines", vasoactive substances which are supposedly liberated from cyanide-affected endothelia. There is not a lot to back this up in the literature.
Management of cyanide toxicity:
- A) intubation to support the airway of the comatose patient
- B) 100% FiO2 has been recommended, but may have no effect (the oxygen content of blood is not the issue)
- C) Circulatory support with vasopressors and inotropes (cardiac output must be maintained if parenteral rescue agents are to ever get to the tissues)
- D) Sedation and analgesia should be offered, keeping in mind that normal mechanisms of renal clearance and hepatic metabolism are likely to be grossly impaired
- E) The electrolytes may be grossly deranged. Specifically, there will be severe acidosis, which may call for sodium bicarbonate purely because the serum bicarbonate is trending towards zero, and you don't want to run out of buffer.
- F) Renal failure is likely, and serious thought should be given to early dialysis
- G) A PPI should be started, because these poeple tend to suffer extensive sloughing of their gastric lining, with ensuing gastritis
- H) In the presence of an excess cyanhaemoglobin, one may consider exchange transfusion - but this is rarely a major contributor to the lethality of a cyanide overdose. usually, oxygen-carrying capacity of the blood is not an issue.
- Decontamination may to be effective (however most cyanides are rapidly absorbed).
- Cyanide has a short half-life (~ 2 hours), but in massive overdose the decontamination of plasma by dialysis may be feasible and has contributed to the survival of at least one historical victim (Wesson et al, 1985).
- Hydoxycobalamin binds cyanide and forms cyanocobalamin
- This is the antidote of choice
- Advantages include a lack of toxicity for non-poisoned victims (thus, it may be given empirically)
- The onset of action is rapid
- It may be given in the pre-hospital setting and requires no monitoring.
- The side efects are relatively minor; perhaps the most striking is the tendency for the body fluids to turn a vivid red-orange color.
- dicobalt edetate may be an alternative cobalt-based binder, but hydroxycobalamin is more widely available, and much less toxic. LITFL mentions that dicobalt edetate causes "seizures, chest pain and dyspnoea, head and neck swelling, hypotension, urticaria and vomiting"
- Sodium thiosulfate
- Sulfur donors in general act by offering a sulfur ion to the endogenous rhodanese enzyme which converts cyanide to thiocyanate
- Like hydroxycobalamin, this is a reasonably safe option - there are few side effects.
- Induction of methaemoglobinaemia
- Methaemoglobin binds free cyanide and forms cyanmethaemoglobin.
- Various drugs are available for this. Sodium nitrite and amyl nitrite are the most frequently quoted. Methylene blue is also available, but is not without its side-effects.
- Hall and Rumack, writing in the mid-1980s, recommended a sniff of a freshly cracked amyl nitrite inhaler as the first-line rescue therapy, presumably because back in those days everybody had a few of those in their back pocket at all times.
Hall, Alan H., and Barry H. Rumack. "Clinical toxicology of cyanide." Annals of Emergency Medicine 15.9 (1986): 1067-1074.
Beasley, D. M. G., and W. I. Glass. "Cyanide poisoning: pathophysiology and treatment recommendations." Occupational medicine 48.7 (1998): 427-431.
Mutlu, Gökhan M., et al. "An unresponsive biochemistry professor in the bathtub." CHEST Journal 122.3 (2002): 1073-1076.
Cummings, T. F. "The treatment of cyanide poisoning." Occupational Medicine 54.2 (2004): 82-85.
Wesson, D. E., et al. "Treatment of acute cyanide intoxication with hemodialysis." American journal of nephrology 5.2 (1985): 121-126.